Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Can prolonged insertion of copper IUD reduce the platelet count ?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
HI I have a had a copper iud for over 28 years. I have had low platelets for the last 10 years. could the iud which is now embedded be the cause

I am 57 years old, weigh 148 and 5 ft1 inch
Posted Mon, 7 May 2012 in Birth Control
Answered by Dr. Rhea Chanda 28 minutes later
The copper iud is not the direct cause of the low platelets.You could have have low hemoglobin if you are heavy bleeding due to the IUD as a side effect.

The low platelets can be caused by bleeding disorders,infections etc.

Studies have not shown to have any effect on the hemostatic mechanism with iuds in situ.

Follow up queries are welcome.

Above answer was peer-reviewed by
Follow-up: Can prolonged insertion of copper IUD reduce the platelet count ? 18 hours later
well doctors say I have ITP, but noone seems to know exactly what this is or why it happens. do you know any cures for this disease. been taking prednisone for over ten years to suppress my immune system but would love to get off the prednisone but dont wnat to have my spleen removed either
Answered by Dr. Rhea Chanda 5 hours later

Thanks for follow up,

Well,idiopathic thrombocytic purpura is unrelated to iud.Its called idiopathic because no specific cause can be determined.Im afraid that you will have to continue treatment and monitor platelet count as well.With treatment remission rates are good.But you need to monitor platelet counts because even after remission,the condition may recur specially in adults.Its a medical condition that often requires treatment life long.In case of spelnectomy,sometimes results are pretty good.But surgery is a big step.

Hope i answered your query completely.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor